Antibiotic Diarrhoea - Medical Malpractice LawyersLEGAL HELPLINE: ☎ 855 804 7125
Our medical malpractice lawyers deal with Antibiotic Diarrhoea negligence cases. If you would like legal advice at no cost and with no further obligation just call the helpline or complete the contact form or email our lawyers offices. Our Antibiotic Diarrhoea medical malpractice lawyers usually deal with personal injury compensation cases on a contingency basis which means that you only pay your lawyers legal fees if the case is won.
Antibiotic Diarrhoea - Medical Malpractice
Antibiotic associated diarrhoea is a condition of frequent watery stools that happens because you took medications to treat a bacterial infection elsewhere in the body. It is usually a mild condition that resolves when you stop the antibiotic, although a few cases result in colitis, which can be severe and can cause severe diarrhoea, bloody diarrhoea and abdominal pain. It may require therapy or it may need no therapy at all. Consult with a doctor if you think you have antibiotic associated diarrhoea.
Common signs and symptoms of antibiotic associated diarrhoea include loose stools, more frequent bowel movements, symptoms that begin around 5 to 10 days after starting the antibiotic but it can take weeks in some situations-even after you have stopped the antibiotic. The more serious symptoms include frequent, watery diarrhoea, abdominal pain and crampy abdominal discomfort, pus in the stool, fever, bloody stools and severe nausea and vomiting.
The antibiotics most associated with diarrhoea, colitis or pseudomembranous colitis include cephalosporins, clindamycin, erythromycin, penicillins, tetracyclines and quinolones. The antibiotics cause the diarrhoea inside the digestive tract by messing up the growth of healthy bacteria, replacing it with bad bacteria. The imbalance of the bacteria of the digestive tract results in an increase in water in the colon and can cause inflammation of the colon. When it causes colitis, it results in bleeding and inflammation of the colon lining so the diarrhoea is bloody in nature. Pus can come out of the rectum if there is infection of the colon with bad bacteria.
The most serious antibiotic associated diarrhoea is called pseudomembranous colitis. It results from invasion of the colon with clostridium difficile-an especially dangerous bacterial type. It usually makes you sick enough to require hospitalization and IV fluids to avoid dehydration.
Antibiotic associated diarrhoea can occur in anyone who takes antibiotics but it is more common in those who have had a bout of antibiotic associated diarrhoea in the past. It is more common in those who are 65 years or older or in those who have had recent intestinal surgery. If you have recently stayed at a hospital or nursing facility, you are more prone to getting the condition. If you have a serious illness affecting the intestines, like inflammatory bowel disease or colon cancer, you are more likely to get diarrhoea when taking antibiotics.
Your doctor can diagnose antibiotic associated diarrhoea by doing a careful history and physical examination of the affected individual. A stool sample may show Clostridium species or can show an absence of pathogenic bacteria. A recent history of antibiotic use may be the best diagnostic tool a person can have for the diagnosis of antibiotic induced diarrhoea.
Treatment can include fighting the bad bacteria by taking probiotics. Antibiotics can also kill off the bad bacteria, especially in cases of colitis or pseudomembranous colitis. The antibiotics are directly targeted at getting rid of the bad bacteria while retaining the good bacteria. Repeat treatment is sometimes necessary. Probiotic therapy is directed at replacing bad bacteria with healthy bacteria. Some patients need oral rehydration while others need IV hydration if vomiting or nausea is present. Not everyone needs hospitalization; however, many with Clostridium difficile need to be hospitalized.
Complications of antibiotic associated diarrhoea include severe dehydration with loss of fluid and electrolytes, particularly sodium and potassium. You can stop urinating, have an intense thirst, dry mouth and extreme weakness. Bowel perforation is possible with extensive damage to the large intestinal lining and this can lead to peritonitis. Toxic megacolon is a condition in which you cannot expel gas or stool so the colon becomes distended into what's known as a megacolon. It is a severe complication that can lead to rupture of the colon and infection. You will have signs of weakness, fever and swelling any time you have toxic megacolon. It requires treatment of the disease with medications to control the blowing up of the colon.LEGAL HELPLINE: ☎ 855 804 7125
The author of the substantive medical writing on this website is Dr. Christine Traxler MD whose biography can be read here